Format

Send to

Choose Destination
Ann Pharmacother. 2011 May;45(5):e27. doi: 10.1345/aph.1P765. Epub 2011 Apr 26.

Generic substitution of levetiracetam resulting in increased incidence of breakthrough seizures.

Author information

1
Department of Pharmacy Practice, School of Pharmacy, Temple University, Philadelphia, PA, USA. Christine.fitzgerald@temple.edu

Abstract

OBJECTIVE:

We report on 4 patients having an increased incidence of seizures when treatment was switched from brand name levetiracetam (Keppra) to generic levetiracetam formulations.

CASE SUMMARY:

Patients reported an increase in seizure activity to their neurologists after treatment was switched from Keppra to generic levetiracetam formulations. To confirm the timeline of increased seizure activity with use of the generic drug and report these adverse events to MedWatch, we made a telephone call to each patient's pharmacy to collect information on dispensing dates and the generic formulations' manufacturers. Subsequent to the increase in seizure frequency with generic levetiracetam, treatment in all 4 patients was switched back to Keppra. Seizure frequency in all patients returned to baseline when Keppra was reinstituted.

DISCUSSION:

The Food and Drug Administration (FDA) considers generic medications to be therapeutically equivalent to their corresponding brand name formulation when the generic meets bioequivalence criteria. Considering the linear pharmacokinetic profile of levetiracetam, loss of seizure control or fluctuations of serum concentrations are unexpected if the patient remains on a consistent dose. However, there is growing evidence to support the concept that brand name antiepileptic drugs (AEDs) are not clinically equivalent to their generic counterparts. Because the FDA relies on voluntary reporting of adverse events from health-care professionals and consumers to their MedWatch program, underreporting makes it difficult to quantify the significance of brand to generic switches, and, equally important, generic to generic switches.

CONCLUSIONS:

Until the use of generic AEDs can be evaluated in a large randomized blinded controlled study, clinicians must be vigilant in their efforts to report to MedWatch adverse events resulting from the switch from an AED brand to generic formulation of an AED.

PMID:
21521860
DOI:
10.1345/aph.1P765
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center